Vandetanib successfully controls medullary thyroid cancer-related cushing syndrome in an adolescent patient

A. A. Nella, M. B. Lodish, E. Fox, F. M. Balis, M. M. Quezado, P. O. Whitcomb, J. Derdak, E. Kebebew, B. C. Widemann, C. A. Stratakis

Research output: Contribution to journalArticle

22 Scopus citations

Abstract

Context: Ectopic Cushing syndrome due to ACTH secretion from metastatic medullary thyroid cancer (MTC) is associated with significant morbidity and mortality. Copyright

Objective: The aim of the study was to describe the first case of Cushing syndrome associated with MTC in a pediatric patient and the successful reversal of Cushing syndrome with tyrosine kinase inhibitor (vandetanib) therapy.

Patient and Methods: A 17-year-old Brazilian adolescent presented with metastatic MTC and associated ACTH-dependent ectopic Cushing syndrome in the context of multiple endocrine neoplasia type 2B. When the patient was treated with the tyrosine kinase inhibitor vandetanib, rapid decrease in serum cortisol and improvement of clinical symptoms were observed.

Conclusion: We describe the first pediatric case of clinical and biochemical improvement of paraneoplastic MTC-related Cushing syndrome after treatment with vandetanib. Vandetanib and possibly other tyrosine kinase inhibitors may be a novel beneficial option in patients with neuroendocrine tumor-related ectopic Cushing syndrome.

Original languageEnglish (US)
Pages (from-to)3055-3059
Number of pages5
JournalJournal of Clinical Endocrinology and Metabolism
Volume99
Issue number9
DOIs
StatePublished - Sep 1 2014
Externally publishedYes

    Fingerprint

ASJC Scopus subject areas

  • Biochemistry
  • Clinical Biochemistry
  • Endocrinology
  • Biochemistry, medical
  • Endocrinology, Diabetes and Metabolism
  • Medicine(all)

Cite this

Nella, A. A., Lodish, M. B., Fox, E., Balis, F. M., Quezado, M. M., Whitcomb, P. O., Derdak, J., Kebebew, E., Widemann, B. C., & Stratakis, C. A. (2014). Vandetanib successfully controls medullary thyroid cancer-related cushing syndrome in an adolescent patient. Journal of Clinical Endocrinology and Metabolism, 99(9), 3055-3059. https://doi.org/10.1210/jc.2013-4340